I finally found someone saying what I have felt for years, that some antibiotics are so dangerous that they should only be used in a life or death situation.
On August 15, 2013 the FDA announced that a new, highlighted warning would be added to all orally administered and injected fluoroquinolone antibiotics (Cipro, Levaquin, Avelox, etc.), noting that these drugs cause peripheral neuropathy. The announcement can be viewed through this link – http://www.fda.gov/Drugs/DrugSafety/ucm365050.htm The Related Information links give further details on the dangers of fluoroquinolones and the rationale behind the FDA’s decision to finally, after 30 years of consumer complaints, to warn people of this devastating effect of fluoroquinolones.
The FDA announcement is a HUGE step in the right direction. Now, when patients go to their doctors with sudden, severe pain in their extremities, their doctors are going to be more likely to connect the patient’s peripheral neuropathy with the fluoroquinolone antibiotic that the patient took. As more and more doctors make the connection between their patients’ painful, burning, swollen feet (among other symptoms of peripheral neuropathy) and fluoroquinolones (again, Cipro, Levaquin, Avelox, etc.), they will be more likely to recognize the severity and frequency of adverse reactions to these drugs. They may even start connecting the other symptoms that their patients experience with fluoroquinolones and really, truly acknowledging the damage that these drugs do. This recognition may/should/will start the ball rolling in the direction of doctors actually using fluoroquinolones appropriately – as a drug of last resort, to be used only in life-or-death situations.